Objective: To assess the association between exposure to monotherapy with 10 different antiepileptic drugs (AEDs) during the first 2 months of pregnancy and the risk of 23 major congenital malformations (MCMs).
Methods: This nationwide cohort study, based on the French health care databases, included all pregnancies ≥20 weeks and ending between January 2011 and March 2015. Women were considered to be exposed when an AED had been dispensed between 1 month before and 2 months after the beginning of pregnancy. The reference group included pregnant women with no reimbursement for AEDs. MCMs were detected up to 12 months after birth (24 months for microcephaly, hypospadias, and epispadias). Odds ratios (ORs) were adjusted for potential confounders for MCMs with at least 5 cases. Otherwise, we calculated crude ORs with exact confidence intervals (CIs).
Results: The cohort included 1,886,825 pregnancies, 2,997 of which were exposed to lamotrigine, 1,671 to pregabalin, 980 to clonazepam, 913 to valproic acid, 579 to levetiracetam, 517 to topiramate, 512 to carbamazepine, 365 to gabapentin, 139 to oxcarbazepine, and 80 to phenobarbital. Exposure to valproic acid was associated with 8 specific types of MCMs (e.g., spina bifida, OR 19.4, 95% CI 8.6-43.5), and exposure to topiramate was associated with an increased risk of cleft lip (6.8, 95% CI 1.4-20.0). We identified 3 other signals. We found no significant association for lamotrigine, levetiracetam, carbamazepine, oxcarbazepine, and gabapentin.
Conclusions: These results confirm the teratogenicity of valproic acid and topiramate. Because of the small numbers of cases and possible confounding, the other 3 signals should be interpreted with appropriate caution.
© 2019 American Academy of Neurology.